Wisconsin, 2017

Hail in Wisconsin, March 23, 2017

March 23, 2017 · NWS MKX · 12 events in 6 counties and zones

An elevated warm front pushed into southern Wisconsin, leading to a cluster of thunderstorms. A few storms were particularly strong, leading to several reports of small hail, along with more isolated reports of large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

An elevated warm front pushed into southern Wisconsin, leading to a cluster of thunderstorms. A few storms were particularly strong, leading to several reports of small hail, along with more isolated reports of large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Mar 23, 2:25 PM CST, 2 hours 31 minutes earlier.

Area forecast discussion, Mar 23, 2:25 PM CST, 2 hours 31 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
325 PM CDT THU MAR 23 2017

.TONIGHT AND FRIDAY - Forecast Confidence...Medium.

A complex situation is playing out across the northern plains. A
weak warm front is pushing northeast through Iowa and Illinois while
a secondary boundary stretching from north central IA into NE Kansas
also pushes to the NE. Near the intersection of these two
boundaries, a small cluster of thunderstorms have developed and have
been pushing across northern Iowa though the afternoon. Meanwhile, a
large dry slot has developed between the two frontal features.

High res guidance has a very poor handle on all of these features,
but given current trends and set up of the atmosphere, am expecting
the cluster of thunderstorms to gradually weaken before making it
to our western CWA. Shortly after those showers and storms arrive,
the warm front will push through the area. We can expect at least a
slight chance of precip as these features move through the area.

Guidance is in good agreement that the warm front will stall out in
central Wisconsin, but there is quite a bit of noise regarding how
much moisture will remain in place to the south of the front. Most
guidance keeps much of the moisture in the vicinity of the front, so
am expecting broken to occasionally scattered clouds in the southern
half of the CWA.

The warm front will stay to the north of the CWA though the night
before it begins to slowly creep southward tomorrow. As it moves
south, am expecting cloud coverage and precip chances to increase
into the afternoon. MU CAPE looks limited through at least the early
afternoon, so chose to leave thunder out until after 21z. Before the
front moves into our area, we can expect broken to scattered clouds
in our south along with moderately strong southerly winds. This will
result in very warm temperatures in the southern half of the CWA,
perhaps breaching 70 in some locations.

.FRIDAY NIGHT THROUGH SUNDAY - Forecast Confidence...Medium to
High.

More widespread precipitation threat expected Friday night into
Saturday morning as approaching low pressure system still
undergoing minor strengthening.  Impressive layer Q-vector
convergence of 20 to 30 units brushes southern WI Fri night along
with layer frontogenetical forcing for a time.  Short term guidance
trending slightly south with axis of heavier precipitation
during this period.  Will continue highest pops Friday night
into Saturday morning, then trend slowly downward.  However
occasional light rain or drizzle will likely continue into
Sunday as low pressure weakens and gets nudged eastward later in
the weekend as weak convergence and low level deformation lingers
across the area along with plentiful low level moisture.  Fog threat
will increase as bounday layer winds weaken Saturday night into
Sunday.  Will continue to mention thunder threat as well Friday
night when strongest synoptic scale forcing is expected along with
nearness of southward moving boundary.

.EXTENDED PERIOD...

SUNDAY NIGHT THROUGH THURSDAY - Forecast Confidence...Medium.

Unsettled weather looks to continue through early next week.
Secondary weakening short wave over central Plains trending
toward more northerly track and may bring more light rain back
to southern WI on Monday and Monday night. Cool ENE surface wind
flow to continue so cooler by the lake for much of the period.  More
amplified 500H pattern sets up for several days as upstream long
wave trof moves across the western CONUS, and resulting large scale
ridging builds across the Great Lakes and upper midwest.  Around mid-
week, upstream trof wl get nudged eastward into the central CONUS,
eventually returning rain chances to the Great Lakes Thu into
Friday.  ECMWF and Canadian more bullish in spreading rain back into
srn WI on Thursday, while GFS holds off for 24 hours.  WPC Blend
has more confidence in faster solution so wl spread chance pops back
in for Thursday.  Warmer Low level thermal structure favors rain
for the expected precipitation events during the period.

&&

.AVIATION (21Z Taf Update)

Warm front continues to approach the area from the southwest.
Scattered showers and isolated thunderstorms have developed along
the front, along with some MVFR to occasionally IFR cigs. As the
front passes through the region in the late afternoon and evening,
most guidance has the cigs improving and the precipitation
dissipating. However, models do not currently have a good handle on
the complex unfolding situation, so uncertainty in the forecast is
high. It seems like a good bet the MVFR cigs will reach at least to
MSN as the front passes later this afternoon, and perhaps farther
east toward evening. Meanwhile, LLWS remains likely though the
overnight hours.

&&

.MARINE...

Winds should begin to diminish this evening as the pressure gradient
gradually weakens. Accordingly, SCA expiration looks to be on
schedule. After a brief period of weaker winds overnight and into
tomorrow morning, offshore winds will ramp back up in the early
afternoon, especially in the south. Another SCA may be needed for
this time.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...

WI...None.
LM...Small Craft Advisory until 7 PM CDT this evening for LMZ645-646.
     Small Craft Advisory until 1 AM CDT Friday for LMZ643-644.

TONIGHT AND FRIDAY/MARINE...BHS
FRIDAY NIGHT THROUGH THURSDAY...MBK
Hazardous weather outlook, Mar 23, 2:19 PM CST, 2 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Milwaukee/Sullivan WI
319 PM CDT Thu Mar 23 2017

WIZ046-047-051-052-056>060-062>072-242030-
Marquette-Green Lake-Fond Du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
319 PM CDT Thu Mar 23 2017

This Hazardous Weather Outlook is for portions of east central
Wisconsin, south central Wisconsin, and southeast Wisconsin.

.DAY ONE...Late This Afternoon and Tonight

There is a small chance for thunderstorms late this afternoon and
evening. Small hail may accompany the thunderstorms.

.DAYS TWO THROUGH SEVEN...Friday through Thursday

There is a chance for thunderstorms Friday afternoon and Friday
night as a warm front wavers across southern Wisconsin.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected.

LMZ643>646-242030-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
319 PM CDT Thu Mar 23 2017

This Hazardous Weather Outlook is for portions of Lake Michigan.

.DAY ONE...Late this Afternoon and Tonight

A Small Craft Advisory is in effect through this evening north of
North Point Light and into the early evening south of North Point
Light.

There is a slight chance of thunderstorms this evening.

.DAYS TWO THROUGH SEVEN...Friday through Thursday

There is a chance for thunderstorms Friday night.

Northeast winds and waves will likely reach Small Craft Advisory
criteria Friday night and Saturday.

www.weather.gov/mkx

MBK

In the hours before

Special weather statement, Mar 23, 3:37 PM CST, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
437 PM CDT THU MAR 23 2017

WIZ062-067-232230-
Lafayette-Iowa-
437 PM CDT THU MAR 23 2017

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT LAFAYETTE AND IOWA
COUNTIES AFTER 5 PM...

At 435 PM CDT, strong thunderstorms were clustered near Luxemburg,
or 8 miles south of Guttenberg, moving east at 55 mph. These storms
will enter LaFayette and Iowa Counties after 515 PM CDT. These
storms have a history of producing hail.

Locations impacted include...
Dodgeville, Mineral Point, Darlington, Shullsburg, Belmont, Benton,
Argyle, Blanchardville, Somers, Barneveld, Wiota, Highland, Arena,
Ridgeway, Avoca, Orion, Linden, New Diggings, South Wayne and Cobb.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.

LAT...LON 4320 9043 4321 9029 4316 9018 4316 9009
      4315 9006 4320 8999 4319 8990 4320 8984
      4251 8984 4251 9043
TIME...MOT...LOC 2135Z 271DEG 47KT 4267 9108

SPM
Special weather statement, Mar 23, 3:59 PM CST, 57 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
459 PM CDT THU MAR 23 2017

WIZ067-068-232245-
Green-Lafayette-
459 PM CDT THU MAR 23 2017

...A STRONG THUNDERSTORM WILL AFFECT LAFAYETTE COUNTY...

At 459 PM CDT, a strong thunderstorm was located near Sherrill, or 11
miles south of Lancaster, moving east at 50 mph.

Dime size hail is possible with this storm.

Locations impacted include...
Darlington, Belmont, Argyle, Blanchardville, Somers, Wiota, Lamont,
Gratiot, Platte Mounds, Yellowstone Lake St Park, Leslie and
Woodford.

LAT...LON 4281 8984 4258 8982 4259 9042 4281 9043
TIME...MOT...LOC 2159Z 267DEG 44KT 4269 9071

SPM

The radar

The Milwaukee radar (KMKX), 124 km away, was scanning. The volume nearest the first event began at 22:54 UTC.

Open the radar archive at this moment

Event by event

12 hail. Local standard time, as filed.

Hail, Iowa

When
March 23, 4:56 PM CST
Where
Iowa County, 2.9 mi NW of Waldwick
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
42.860, -90.070

Hail, Lafayette

When
March 23, 5:02 PM CST
Where
Lafayette County, 1.38 mi N of Yellowstone Lake State Park
Measured
1 in hail
Reported by
Public
Coordinates
42.790, -89.970

Hail, Dane

When
March 23, 5:41 PM CST
Where
Dane County, 0.86 mi NW of Mt Horeb
Measured
0.75 in hail
Reported by
Public
Coordinates
43.010, -89.740

Hail, Dane

When
March 23, 5:55 PM CST
Where
Dane County, 0.86 mi NW of Verona
Measured
0.75 in hail
Reported by
Public
Coordinates
42.990, -89.540

Accompanied by 20-30 mph wind.

Hail, Dane

When
March 23, 6:09 PM CST
Where
Dane County, 0.69 mi S of Pheasant Branch
Measured
1 in hail
Reported by
Public
Coordinates
43.090, -89.480

Hail, Jefferson

When
March 23, 6:30 PM CST
Where
Jefferson County, 2.31 mi NNW of Busseyville
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
42.930, -89.000

Hail, Dane

When
March 23, 6:50 PM CST
Where
Dane County, 0.5 mi W of Middleton
Measured
0.75 in hail
Reported by
Public
Coordinates
43.100, -89.510

Penny to nickel size hail in downtown Middleton. Relayed via social media..

Hail, Jefferson

When
March 23, 6:58 PM CST
Where
Jefferson County, 0.51 mi E of Palmyra
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
42.880, -88.590

Hail, Dane

When
March 23, 7:08 PM CST
Where
Dane County, 1.66 mi ESE of Token Creek
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
43.190, -89.250

Hail, Waukesha

When
March 23, 7:20 PM CST
Where
Waukesha County, 0.51 mi W of Phantom Lake
Measured
0.88 in hail
Reported by
Public
Coordinates
42.850, -88.330

Hail, Waukesha

When
March 23, 7:27 PM CST
Where
Waukesha County, Mukwonago
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.870, -88.330

Penny to three quarter inch diameter hail for about 10 minutes.

Hail, Racine

When
March 23, 7:51 PM CST
Where
Racine County, 0.86 mi SW of Husher
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.810, -87.910

Dime size hail covering the ground.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2017Every state in 2017This day in weather historyWarnings in Wisconsin, March 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 683961, 683962, 683963, 683964, 683966, 683967, 683968, 683969, 683970, 683972, 683971, 683973.